I don’t expect to see this as a headline anywhere, but this possible cause of death something we should be aware of.
Abdominal pain in a patient with many comorbidities. She is given medication and later is found dead at her home.
What drugs was she taking?
a Potentially proarrhythmic drugs as classified by the Arizona Center for Education and Research on Therapeutics (www.qtdrugs.org).
b Given during emergency department visit.
What risk factors did she have?
a Risk factors present in case study.
The 12 lead obtained in the ED (Emergency Department) shows a bradycardia with a heart rate of 58 beats per minutes. Bradycardia probably should have been included in the risk factors in this case.
What treatment did she receive that increased her risk of TdP (torsades de pointes)?
On September 15, 2011, the FDA issued a Medwatch Safety Alert for Zofran (ondansetron) in patients with congenital Long QT syndrome, a heart arrhythmia. The FDA further required GlaxoSmithKline to conduct a thorough QT study to determine the degree to which Zofran may cause QT interval prolongation. On June 29, 2012, the FDA issued an FDA Drug Safety Communication Update entitled New information regarding QT prolongation with ondansetron (Zofran).
The 32-mg high dose of ondansetron (Zofran) has been pulled from the market by the FDA because of concerns about cardiac problems.
The high dose of 32 mg is more than would usually be given by EMS or in the ED.
In this case, the ondansetron was 8 mg given orally in the ED, so this was a much smaller dose.
What is QT segment prolongation?
There is a problem with the image. The ventricles contract during the QRS complex, not during the T wave.
Let’s see some torsades.
Click on images to make them larger.
How do we know that it is TdP?
Because of the long QT segment in the beats preceding the VT (Ventricular Tachycardia).
Does all torsades go away on its own, as the above example did?
A medical screening examination was conducted and 8 mg of orally disintegrating ondansetron (Zofran) was administered for persistent nausea and vomiting. A 12-lead electrocardiogram (ECG) completed at triage (Figure 1) was remarkable for left ventricular hypertrophy and QT interval prolongation.
This is a patient who should be on a monitor, not necessarily because of the proarrhythmic effects of the drugs she is already taking, but because of the combination with the proarrhythmic drug she has been given in the ED.
Shortly thereafter, the patient self-discharged from the emergency department before receiving definitive treatment. Upon making a follow-up phone call, it was discovered that the patient had been found unresponsive in bed approximately 4 hours after leaving the emergency depart
Was it the Zofran?
Maybe, but if it was, the ondansetron may only be the straw that broke the camel’s back.
Does that mean that the risks should have been ignored?
Many of the patients we see are the most fragile people in society and we are seeing them when they are at their greatest vulnerability to adverse treatment effects.
We should be looking for reasons why we should not be giving treatments.
EMS operates under protocols that may state –
If condition X is present, give treatment A, then give treatment B.
ED treatment can be just as protocol driven as EMS treatment.
We have drugs that can be dangerous under certain circumstances.
Should we give any drug without considering the possible drug interactions and adverse events?
If we are not aware of the drug’s possible drug interactions and adverse events, should we be permitted to give the drug?
Ondansetron is one of the drugs I give frequently, but I need to remind myself to consider the possible QT prolonging effects and to look for other QT prolonging drugs and medical conditions.
What other drugs do I carry that can cause QT prolongation?
Amiodarone (Nexterone, Cordarone) is the only drug I carry that is on the Drugs with a Risk of Torsades de Pointes list. Even ondansetron is not on this list. There is less evidence that ondansetron causes torsades, than there is that amiodarone causes torsades.
Substantial evidence supports the conclusion that these drugs prolong the QT interval and have a risk of TdP when used as directed in labeling.
Oxytocin (Pitocin) and ondansetron are on the Drugs with a Possible Risk of Torsades de Pointes list.
Substantial evidence supports the conclusion that these drugs cause QT prolongation but there is insufficient evidence that they, when used as directed in labeling, have a risk of causing TdP.
Diphenhydramine (Benadryl) is the only drug I carry that is on the Drugs with a Conditional Risk of Torsades de Pointes list.
Substantial evidence supports the conclusion that these drugs prolong the QT interval and have a risk of TdP but only under certain known conditions (e.g. excessive dose, drug interaction, etc.).
All of these drugs are generally considered to be safe, because we are ignorant of the adverse events they can cause. TdP is only one adverse event. Amiodarone has other proarrhythmic effects, can cause hypotension,
Then there are the many drugs that may interact with these drugs to prolong the QT segment.
Antibiotics, psychiatric medications (for all kinds of psychiatric conditions – psychosis to depression), erectile dysfunction drugs,
Then why aren’t we seeing large numbers of dead bodies?
These patients have other medical conditions that may lead to death without any TdP or there may not be much TdP caused by these drugs. We do not know.
We do know that thousands, even tens of thousands of patients can die without anyone noticing that the deaths are the effect of a drug.
For example –
She was pronounced dead at the scene by emergency care providers. Because of her extensive medical history, the woman’s family declined an autopsy, and her primary physician attributed the death to complications of diabetes mellitus, end-stage renal disease, and hypertension.
What was the cause of death?
We do not know.
Given the number of risk factors for TdP, is TdP a likely cause?
Torsades de pointes is no less likely a cause of death than anything listed by the her primary care physician on the death certificate.
This isn’t a multiple choice exam, where someone thinks that there is some mythological one best answer.
This is the real world and all of these conditions probably significantly contributed to her death.
Was ondansetron the final straw?
 Woman with Risks for Torsades de Pointes Dying within Hours of Leaving the Emergency Department.
Pickham D, Sickler K.
J Emerg Nurs. 2011 Dec 2. [Epub ahead of print] No abstract available.
PMID: 22137882 [PubMed - as supplied by publisher]
 Etiology, warning signs and therapy of torsade de pointes. A study of 10 patients.
Keren A, Tzivoni D, Gavish D, Levi J, Gottlieb S, Benhorin J, Stern S.
Circulation. 1981 Dec;64(6):1167-74.
PMID: 7296791 [PubMed - indexed for MEDLINE]
 Mortality and morbidity in patients receiving encainide, flecainide, or placebo. The Cardiac Arrhythmia Suppression Trial.
Echt DS, Liebson PR, Mitchell LB, Peters RW, Obias-Manno D, Barker AH, Arensberg D, Baker A, Friedman L, Greene HL, et al.
N Engl J Med. 1991 Mar 21;324(12):781-8.
PMID: 1900101 [PubMed - indexed for MEDLINE]